The serum potassium [S-K] concentration is likely to undergo a series of changes during anaesthesia. Its disturbances alter the automaticity and excitability of the heart, and predispose to arrhythmias.
Electroconvulsive therapy [ECT] is a safe and well tolerated procedure. Its physiological effects as well as the use of suxamethonium to modify the associated muscle contraction could alter the S-K level. This study was performed on twenty, non-cardiac patients of both sexes [8 males and 12 females] scheduled for electroconvulsive therapy. All patients were pre-medicated with atropine sulpate 0.6 mg I. M., half an hour prior to induction of anaesthesia which wa with methohexitone 1 mg/kbw and suxamethonium in a dose of 0.5 mg/kbw. Ventilation was assisted with 100% O2 via a face mask until spontaneous breating was recovered. A bitemporal ECT was performed by a psychiatrist. Patients was fully monitored with a continuous 5 leads ECG tracing, arterial blood pressure measurement and a pulse oximeter for oxygen saturation. There was a statistically/significant increase in S-K concentration reaching its peak at the end of the seizure and returning to almost the pre-induction level. There were as well statistically increases in heart rate and systolic blood pressure declining gradually in the recovery room. ECG changes were very transient, resuming a normal tracing post-seizure. We conclude, that changes in S-K concentratin during ECT are transient with no life-threatning cardiovascular effects
Sania E. Gafour ,
Changes in serum potassium concentration during electroconvulsive therapy,
Tanta Med. J. 1993;
1251-1262 Views : 0